Colorado, 2003

Hail in Colorado, June 11, 2003

June 11, 2003 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 11, 12:00 PM MST, 7 hours 14 minutes earlier.

Area forecast discussion, Jun 11, 12:00 PM MST, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT WED JUN 11 2003

TONIGHT...MAIN CHALLENGE IS THUNDERSTORM COVERAGE. NORTH-SOUTH
ORIENTED LOW/MID LEVEL THETA-E RIDGE AXIS EXTENDS ACROSS WESTERN KS
WITH PLENTY OF CONVECTIVE AVAILABLE POTENTIAL ENERGY (CAPE) AND
ADEQUATE WIND SHEAR (850 WINDS SOUTH AT 20 KNOTS/700 MB WINDS
SOUTHWEST AT 10 KNOTS/500 MB WINDS WEST AT 25 KNOTS). THUNDERSTORMS
EXPECTED TO DEVELOP/SPREAD SOUTHWARD ALONG THE LOW LEVEL TROUGH AXIS
THIS EVENING...THEN INCREASE IN AREAL COVERAGE AND FORM A MESOSCALE
CONVECTIVE SYSTEM (MCS). BOTH ETA/GFS SHOW THE MCS ACROSS OUR
NORTHEAST ZONES...SO WILL GO WITH HIGHEST RAIN CHANCES
THERE...ALTHOUGH MCS LOCATION STILL UNCERTAIN. PREFER ETA RAIN
CHANCES. WITH ADEQUATE CAPE AND WIND SHEAR...WILL INCLUDE MENTION OF
DAMAGING WINDS AND HAIL IN THE ZONES.

THURSDAY/THURSDAY NIGHT...NON-DESCRIPT UPPER PATTERN PREVAILS.
LOW/MID LEVEL THETA-E RIDGE AXIS EXTENDS FROM NORTHERN OKLAHOMA
NORTHWESTWARD ACROSS OUR ZONES IN THE AFTERNOON. MOST CONVECTIVE
INITIATION WILL LIKELY BE NEAR THE COLORADO ROCKIES IN LOW LEVEL
UPSLOPE CONVERGENCE AXIS. STEERING FLOW WOULD BRING THE
THUNDERSTORMS ACROSS OUR ZONES DURING THE OVERNIGHT HOURS. FOR
HIGHS...PREFER WARMER ETA MOS.

FRIDAY/FRIDAY NIGHT...WITH ADEQUATE MOISTURE/DAYTIME HEATING AND LOW
LEVEL CONVERGENCE BOUNDARIES PRESENT...WILL GO WITH A CHANCE OF
THUNDERSTORMS FRIDAY NIGHT AFTER PEAK HEATING. WARMER ETA MOS HIGHS
LOOK BEST.

SATURDAY...UPPER RIDGING BECOMES MORE PRONOUNCED AND BASED ON LOW
LEVEL WIND PROJECTIONS...WILL LEAVE OUT THUNDERSTORMS. GFS MOS HIGHS
LOOK TOO COLD BASED ON PROJECTED 850 MB TEMPERATURES.

SUNDAY-WEDNESDAY...GFS RUN TO RUN CONTINUITY LEADS TO HIGHER
FORECAST CONFIDENCE. WITH UPPER RIDGING AND LACK OF FOCUSING
BOUNDARIES...WILL KEEP THESE DAYS DRY...ALTHOUGH CANNOT RULE OUT
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS. GFS HIGHS LOOK TOO COLD
BASED ON UPPER RIDGING STRENGTH AND GFS TYPICAL COOL BIAS.

.GLD...NONE.

SR
Hazardous weather outlook, Jun 11, 9:45 AM MST, 9 hours 29 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND THIS
EVENING ACROSS THE TRI STATE AREA...MAINLY EAST OF A LINE FROM YUMA
TO STRATTON TO CHEYENNE WELLS IN COLORADO AND THEN TO TRIBUNE
KANSAS. AVAILABLE MOISTURE AND INSTABILITY WILL BE FOCUSED ALONG A
TROUGH OF LOW PRESSURE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THIS TROUGH WITH A FEW STORMS BECOMING SEVERE WITH
LARGE HAIL AND DAMAGING WIND. THE AREA OF THUNDERSTORMS WILL MOVE
SLOWLY TO THE EAST DURING THE EVENING MAKING LOCALLY HEAVY RAINFALL
POSSIBLE...ESPECIALLY NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TRI STATE AREA ALMOST
EVERY DAY THROUGH TUESDAY. THERE IS THE POTENTIAL FOR A FEW STORMS
TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND...ESPECIALLY ON
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND THIS
EVENING.

RJC

In the hours before

Special weather statement, Jun 11, 4:00 PM MST, 3 hours 14 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-120400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT WED JUN 11 2003

...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE TRI STATE
AREA UNTIL 10 PM MDT (11 PM CDT)...

A MOIST AND UNSTABLE AIR MASS IS IN PLACE ACROSS THE TRI STATE AREA
THIS AFTERNOON. THUNDERSTORMS HAVE ALREADY DEVELOPED IN SOUTHEASTERN
COLORADO AND ARE BUILDING NORTHEASTWARD ALONG A SURFACE BOUNDARY
NEAR TRIBUNE KANSAS TO COLBY TO MCCOOK NEBRASKA. IN
ADDITION...THUNDERSTORMS IN NORTHERN COLORADO ARE MOVING EASTWARD
ALONG A SECOND BOUNDARY IN PLACE ACROSS THE NORTHERN PORTION OF THE
TRI STATE AREA. AS THUNDERSTORMS MOVE INTO FAR EASTERN
COLORADO...NORTHWESTERN KANSAS...AND SOUTHWESTERN NEBRASKA THEY WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. DUE TO THE
EXPECTED SLOW MOTION OF THE STORMS...THERE WILL ALSO BE A THREAT OF
LOCALIZED URBAN AND SMALL STREAM FLOODING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JDK
Local storm report, Jun 11, 5:26 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT WED JUN 11 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    7 NE TRIBUNE              KS   .75 INCH HAIL
06/11/03   GREELEY                        REPORTED BY PUBLIC.
Local storm report, Jun 11, 6:44 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
744 PM MDT WED JUN 11 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    10 NW MC COOK             NE   60 MPH TSTM GUST
06/11/03   RED WILLOW                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 11, 6:51 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT WED JUN 11 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    MC COOK                   NE   71 MPH TSTM GUST
06/11/03   RED WILLOW                     ASOS REPORT
Local storm report, Jun 11, 6:55 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MDT WED JUN 11 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0751 PM    ST FRANCIS                KS   .75 INCH HAIL
06/11/03   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

The radar

The Goodland radar (KGLD), 49 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kit Carson

When
June 11, 7:14 PM MST
Where
Kit Carson County, 5 mi N of Burlington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.367, -102.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359771.